Hail, Halifax
- When
- May 15, 3:00 PM EST
- Where
- Halifax County, 3 mi W of Enfield
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 36.180, -77.717
Nickel hail covering the ground, including an area around Interstate 95.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 1:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT SUN MAY 15 2005 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... FRONT SLOWLY MOVING ACROSS THE STATE CURRENTLY OVER THE WESTERN FOOTHILLS. CLOUD COVER WEST OF US 1 TO THE MOUNTAINS HAS KEPT TEMPS AROUND 15 DEGREES COOLER THAN LOCATIONS IN THE EAST WHERE SUNSHINE HAS BEEN PREVALENT WITH JUST SOME HIGH CLOUDS AND SCT LOW CLOUDS. CONVECTION IS FIRING IN THE WARM SECTOR JUST EAST OF THE COLDER TEMPS TO THE WEST ALONG THE THERMAL BOUNDARY. THIS CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND BECOME MORE WIDESPREAD. THUNDERSTORMS WILL SLOWLY DECREASE AFTER SUNSET WITH SHOWERS STILL POSSIBLE OVERNIGHT. MODELS ALL REALLY IN GOOD AGREEMENT WITH THE MOTION OF THE WEAK COLD FRONT ACROSS THE TRIAD BY 06Z AND JUST EAST OF INTERSTATE 95 AROUND DAYBREAK. WITH AMPLE MOISTURE AHEAD OF THE FRONT WILL HAVE TO KEEP A HIGH CHANCE TO LIKELY POPS IN THE FORECAST AT LEAST THROUGH THIS EVENING. WILL LOWER POPS FROM WEST TO EAST OVERNIGHT. MODELS ALSO ALL IN GOOD AGREEMENT STALLING FRONT JUST WEST OF THE COAST. THIS COULD ACT TO ENHANCE CLOUD COVER A LITTLE ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN THROUGH THE DAY MONDAY WITH THE OUTSIDE CHANCE OF AN ISOLATED SHOWER FROM FAYETTEVILLE SOUTH AND EAST. THE UPPER TROUGH WITH THIS SYSTEM IS NOT PROGRESSIVE AND WILL REMAIN OVER THE MID ATLANTIC ALL THE WAY THROUGH TUESDAY. LACKING ANY PUSH THE SURFACE FRONT SHOULD START TO WORK ITS WAY BACK INLAND TUESDAY WITH A LITTLE BETTER CHANCE OF A SCATTERED SHOWER OR TWO FROM RALEIGH SOUTH AND EAST. IN SUPPORT OF AN SHOWER OR THUNDERSTORM ON TUESDAY WILL BE A DEVELOPING WAVE ALONG THE FRONT AS IT MOVES INLAND. BOTH THE NAM AND GFS PICK UP ON THIS THOUGH THEY DIFFER ON THE EXACT POSITION. THE UPPER TROUGH FINALLY BEGINS A MOVE OFFSHORE AND THE UPPER RIDGE RIDGE BUILDS IN FROM THE WEST BY WEDNESDAY ALLOWING FOR MOSTLY SUNNY SKIES AND SEASONABLY WARM TEMPERATURES. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... WED THROUGH FRI: GFS/DGEX/UKMET/ECMWF/NAM AGREE WELL AT THE BEGINNING OF THIS PERIOD WITH THE UPPER VORTEX OVER WRN QUEBEC & SHORTWAVE ENERGY FROM THE PACIFIC NORTHWEST VORTEX SHOOTING INTO THE NRN PLAINS. NC SEES A BRIEF PERIOD OF FLAT WNW FLOW AS THE MID LEVEL TROUGH AXIS MOVES OFFSHORE & HIGH PRESSURE NOSES IN FROM THE NORTH... WHICH SHOULD RESULT IN CONSIDERABLE SUNSHINE AND NEAR NORMAL TEMPS FOR WED. THERE MAY BE ISOLATED SHOWERS ACROSS THE NORTHERN CWA WITHIN THE WARM FRONTOGENETIC REGION AS SOUTHWESTERLY BOUNDARY LAYER FLOW RAMPS UP. THEN BY THU THE STRONG WAVE DROPS INTO THE MISSISSIPPI VALLEY AND ALL OF THE WHEELS COME OFF THE MODELS. THE 12Z/15 OP GFS IS NOW LOOKING LIKE THE ECMWF IN CLOSING OFF THIS WAVE THEN WANDERING IT AROUND LA/AR/E TX WHILE THE MAIN VORTEX SHIFTS OFF THE CANADIAN MARITIME COAST. THIS IS NEARLY 180 DEGREES OUT OF PHASE WITH ITS PREVIOUS SOLUTION AND MEANS A HUGE DROP IN FORECAST CONFIDENCE. AT THIS TIME WILL CONTINUE EARLIER THINKING OF INCREASINGLY MOIST SOUTHWEST FLOW AHEAD OF AN APPROACHING SURFACE FRONT... AND RETAIN CHANCE POPS MAINLY THU AFTERNOON AND EVENING WITH SLIGHTLY ABOVE NORMAL TEMPS IN THE WARM SECTOR & WITH MID LEVEL SHORTWAVE RIDGING. WILL KEEP SLIGHT CHANCES AND DECENT CLOUD COVER THROUGH FRI/FRI NIGHT WITH TEMPS A FEW DEGREES BELOW NORMAL. SAT/SUN: LOW CONFIDENCE IN ANY DETAILS HERE. RELYING ON EARLIER GFS RUNS... NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE SLOWLY DEPARTING DEEP UPPER TROUGH & COOL STABLE NORTH-NORTHEAST SURFACE FLOW AS THE HIGH PRESSURE BUILDS IN SHOULD EQUATE TO SLIGHTLY BELOW NORMAL TEMPS WITH NO MENTIONED POPS NEXT WEEKEND. STAY TUNED. -GIH && .AVIATION... HAVE INCLUDED A BRIEF PERIOD OF TSRA AND VRB18G30KT FOR RDU/FAY/RWI IN THE LATE AFTERNOON AND EARLY EVENING... FOLLOWED BY LOW VFR CIGS POST-FRONT AND A SHIFT IN WINDS TO THE WEST THEN NORTHWEST. SKIES SHOULD CLEAR OUT LATER TONIGHT WITH WINDS GOING NORTH. NO VSBY RESTRICTIONS OUTSIDE OF TSTMS. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JO LONG TERM...GH AVIATION...GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 425 AM EDT SUN MAY 15 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 425 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL BE ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE MOST LIKELY THIS AFTERNOON AND THIS EVENING BETWEEN 2 PM AND 10 PM. THE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS UP TO 45 MPH. A FEW STORMS MAY BECOME BRIEFLY SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL AS LARGE AS NICKELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT THREAT FOR SCATTERED THUNDERSTORMS WILL BE ON THURSDAY AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR ADVERSE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT SUN MAY 15 2005 NCZ026-027-040>042-074>077-083-084-151945- FRANKLIN-NASH-CHATHAM-WAKE-JOHNSTON-MONTGOMERY-MOORE-LEE-HARNETT- ANSON-RICHMOND- INCLUDING THE CITIES OF...LOUISBURG...NASHVILLE...PITTSBORO... RALEIGH...SMITHFIELD...TROY...SOUTHERN PINES...SANFORD... LILLINGTON...WADESBORO...ROCKINGHAM 225 PM EDT SUN MAY 15 2005 ...SCATTERED STORMS STRETCHING FROM LOUISBURG TO WADESBORO COULD CONTAIN SMALL HAIL... A BAND OF SCATTERED THUNDERSTORMS WILL AFFECT AREAS FROM LOUISBURG TO THE SOUTHWEST INCLUDING RALEIGH... CARY... GARNER... FUQUAY- VARINA... SANFORD... SOUTHERN PINES... CARTHAGE... WADESBORO AND ROCKINGHAM THROUGH 4 PM... AS THEY MOVE TO THE NORTHEAST. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE LIKELY WITH THESE STORMS... AND A FEW STORMS MAY PRODUCE SMALL HAIL. ANYONE OUTSIDE SHOULD MOVE INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER... OR IF DARK THREATENING CLOUDS APPROACH. GIH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL CAMERON 35.33N 79.25W
05/15/2005 0.50 INCH ANSON NC FIRE DEPT/RESCUE
&&
ORROCKPRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL CAMERON 35.33N 79.25W
05/15/2005 0.50 INCH MOORE NC FIRE DEPT/RESCUE
&&
ORROCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 NW NASHVILLE 35.99N 77.98W
05/15/2005 0.50 INCH NASH NC LAW ENFORCEMENT
REPORTED NEAR TAYLOR STORE ROAD
&&
SGYThe Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
5 hail. Local standard time, as filed.
Nickel hail covering the ground, including an area around Interstate 95.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449603, 5449604, 5449605, 5449606, 5449607.